Iowa, 2001

Hail in Iowa, May 13, 2001

May 13, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 13, 12:45 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, May 13, 12:45 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
145 AM CDT SUN MAY 13 2001

FORECAST CHALLENGES -- ELEVATED THUNDERSTORM CHANCES THIS MORNING,
THEN TEMPERATURES

SYNOPSIS -- LATEST KOAX VWP AND AREA PROFILER DATA INDICATE A STRONG
LOW-LEVEL WARM ADVECTION REGIME IN PROGRESS OVER ERN NEB.  ALTHOUGH
00Z/13 OAX AND TOP SOUNDINGS WERE RATHER DRY IN THE LOW LEVELS, THE
DDC SOUNDING WAS MUCH MORE IMPRESSIVE, AND CURRENT PROFILER PLAN
VIEW DATA SUGGESTS THIS MOISTURE IS BEING ADVECTED TOWARD THE AREA.
AT THE SURFACE, 0600 UTC ANALYSIS HAD A LOW OVER SERN MT WITH A WEAK
WARM FRONT/TROUGH EXTENDING SEWD ACROSS SRN SD.

FORECAST -- ALL SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON THE
LARGE SCALE FEATURES THIS FORECAST.  IN THE SHORT TERM, CONVECTIVE
POTENTIAL ACROSS FAR ERN NEB/WRN IA IS THE MAIN CONCERN.  AS
MENTIONED ABOVE STRONG MOIST/THERMAL ADVECTION IS OCCURRING JUST OFF
THE SURFACE ACROSS THE CWFA.  FORECAST ETA SOUNDINGS, VALID 12Z/13
FOR OMAHA INDICATE A MUCAPE OF AROUND 1500 J/KG WITH LITTLE OR NO
CIN.  THEREFORE, WE WILL MONITOR RADAR AND SATELLITE DATA UP TO ZONE
ISSUANCE AND WILL LIKELY INCLUDE SOME SMALL POPS FOR THE ERN ZONES
THIS MORNING.

ASIDE FROM THE CONVECTIVE POTENTIAL THIS MORNING, TEMPERATURES ARE
THE NEXT CONCERN.  WITH THE WARM ADVECTION, GOOD INSOLATION AND
BETTER MIXING WE SHOULD SEE HIGHS CLOSER TO THE WARMER MAV NUMBERS,
AND THIS IS SUPPORTED BY THE FORECAST 850 TEMPERATURES.

THE MID LEVEL RIDGE BEGINS TO FLATTEN FROM LATE TODAY THROUGH MONDAY
AS SHORTWAVE ENERGY FROM THE ERN PACIFIC QUICKLY TRANSLATES EWD
ACROSS SRN CANADA AND THE NRN TIER OF THE U.S..  THE SURFACE LOW
CURRENTLY OVER SERN MT WILL MIGRATE EWD TONIGHT AND INTO MN DURING
THE DAY ON MONDAY, DRAGGING A WEAK COLD FRONT SWD.  FORECAST
SOUNDINGS INDICATE THAT THE WARM SECTOR WILL BE CAPPED UNTIL THE
ARRIVAL OF THE WEAK FRONT MONDAY NIGHT.  AT THAT TIME, WE WILL
INCLUDE SOME CHANCE POPS ACROSS THE NRN AND CNTRL ZONES.

IN THE EXTENDED, THE 00Z/13 RUN OF THE AVN STALLS A WEAK SURFACE
BOUNDARY ACROSS THE CWFA TUESDAY INTO WEDNESDAY.  THE CURRENT
FORECAST HAS SLIGHT CHANCE POPS GOING THROUGH THIS TIME FRAME, AND
ALTHOUGH WE WILL BE UNDER BUILDING MID LEVEL HEIGHTS, MOISTURE WILL
BE AVAILABLE FOR ISOLATED STORM DEVELOPMENT ALONG THIS BOUNDARY.  A
MORE POTENT SYSTEM WILL CROSS THE NRN ROCKIES AND MOVE OUT INTO THE
PLAINS ON THURSDAY, WITH A CONTINUED CHANCE OF THUNDERSTORM
DEVELOPMENT.

.OMA...NONE
MEAD

In the hours before

Special weather statement, May 13, 5:25 AM CST, 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 AM CDT SUN MAY 13 2001

ALTHOUGH SEVERE WEATHER IS OCCURRING OVER SOUTHWEST IOWA...STORM
SPOTTERS WILL NOT HAVE TIME TO DEPLOY BEFORE THE STORMS MOVE OUT OF
THE AREA.

ELEVATED THUNDERSTORMS HAVE RAPIDLY DEVELOPED ACROSS FAR EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS MORNING.  A SUPERCELL WITH A
HISTORY OF PRODUCING HAIL TO BASEBALL SIZE WILL MOVE SOUTHEAST
ACROSS FAR SOUTHWEST IOWA THROUGH 8 AM WITH LARGE HAIL CONTINUING TO
BE THE MAIN SEVERE WEATHER THREAT.  THESE STORMS SHOULD MOVE EAST OF
THE AREA BY MID MORNING...WITH NO ADDITIONAL DEVELOPMENT EXPECTED
THIS AFTERNOON.

AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED LATER THIS
MORNING...ADDRESSING LONGER TERM SEVERE WEATHER POTENTIAL.

MEAD

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
May 13, 6:10 AM CST
Where
Harrison County, 2 mi E of Beebeetown
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.517, -95.700

Occurred with very heavy rain that briefly washed over county roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245587.